Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 502, NWS Springfield, MO

August 18, 2003Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 18, 2003, 3:13 PM CDT for Taney County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 3:13 PM CDT (20:13 UTC)
Expired
Aug 18, 2003, 4:00 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Taney County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 182013
SVRSGF
MOC213-182100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TANEY COUNTY IN SOUTHWEST MISSOURI

* UNTIL 400 PM CDT.

* AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A RAPIDLY DEVELOPING SEVERE THUNDERSTORM CAPABLE OF PRODUCING 
  DESTRUCTIVE DOWNBURST WINDS IN EXCESS OF 70 MPH ALONG WITH PEA SIZE
  HAIL.  THIS STORM WAS LOCATED 6 MILES EAST OF TANEYVILLE...OR 18 
  MILES NORTHEAST OF BRANSON...AND MOVEMENT WAS STATIONARY.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF 
  TANEY COUNTY INCLUDING THE TOWN OF BRADLEYVILLE.

THIS STORM HAS THE POTENTIAL TO PRODUCE SIGNIFICANT LOCALIZED WIND 
DAMAGE. REMAIN INDOORS AND AWAY FROM WINDOWS.

LAT...LON 3667 9278 3682 9278 3682 9302 3669 9303

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:48 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 18, 2:48 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT MON AUG 18 2003

.DISCUSSION...
CHAOTIC AND UNORGANIZED FLOW HAS TRANSPIRED OVER MUCH OF THE LOWER
48.  MAIN BELT OF WESTERLIES IS POSITIONED SIMILAR TO WHAT
CLIMATOLOGY WOULD SUGGEST...ACROSS SOUTHERN CANADA.  MISSOURI VALLEY
REMAINS UNDER THE SUPPRESSION OF MID LEVEL HIGH PRESSURE AND
TEMPERATURES ARE CERTAINLY RESPONDING WITH MANY LOCATIONS REPORTING
TEMPERATURES IN EXCESS OF 100 THIS AFTERNOON.  A CUT OFF CIRCULATION
HAS MIGRATED AWAY FROM THE MAIN STEERING CURRENT AND NOW SPINNING
OVER THE ROCKIES OF COLORADO AND WYOMING.  THIS FEATURE WILL BE THE
PRIMARY FORECAST CHALLENGE AS UPPER LOW EJECTS ACROSS THE NORTHERN
PLAINS AND DRAGS A COLD FRONT THROUGH SOUTHERN MISSOURI THURSDAY
NIGHT INTO FRIDAY.

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN THE
HEAT AND INSTABILITY THIS AFTERNOON.  NOT A WHOLE LOT OF MASS
CONVERGENCE ASSOCIATED WITH QUASI-STATIONARY BOUNDARY OVER THE
AREA...AND FEEL THAT MOST OF THIS ACTIVITY WILL DISSIPATE UPON
EVENING STABILIZATION.  FOR THIS REASON WILL INCLUDE A 30-40 POP WITH
THE ACTIVITY ENDING PRIOR TO MIDNIGHT.

MID LEVEL RIDGE BEGINS TO BREAK DOWN TONIGHT AND IT LOOKS AS THOUGH
THE AREA WILL EXPERIENCE ONE MORE DAY OF 100 DEGREE HEAT BEFORE
TEMPERATURES BEGIN TO GRADUALLY COOL OVER THE NEXT SEVERAL DAYS.
CUT OFF ENERGY OVER THE MOUNTAIN WEST WILL SHIFT INTO THE HIGH
PLAINS PRIOR TO EJECTING EAST ON THURSDAY.  AIRMASS REMAINS
RELATIVELY MOIST AND UNSTABLE...AND HAVE DECIDED TO MENTION SLIGHT
POPS FOR TOMORROW AND WEDNESDAY AFTERNOONS.  EXPECT HIT AND MISS
STORMS WITH MOST LOCATIONS REMAINING DRY.

WILL GO AHEAD AND EXTEND THE HEAT ADVISORY OUT THROUGH TOMORROW WITH THE
ANTICIPATION TO DISCONTINUE IT LATE TOMORROW NIGHT.  DUE TO
AFTERNOON BOUNDARY LAYER MIXING AND THE LACK OF EVAPOTRANSPIRATION
OF VEGETATED SURFACES...HUMIDITIES HAVE LOWERED INTO THE 30S WITH
HEAT INDICES REMAINING CLOSE TO DRY BULB TEMPS.  MOST LOCATIONS HAVE
NOT MET HEAT ADVISORY CRITERIA AND PROBABLY WILL NOT TOMORROW.
HOWEVER...HEAT INDICES OF 100 - 105 IN CONJUNCTION WITH A HEALTH
DEPARTMENT ISSUANCE OF A HEAT ADVISORY WARRANTS THE CONTINUATION
INTO TOMORROW.

LONG TERM (THURSDAY THROUGH SUNDAY)...
CUT OFF LOW CONTINUES TO ORGANIZE OVER THE HIGH PLAINS THROUGH THE
SHORT TERM...THEN GETS CAUGHT IN MAIN STEERING BELT AND EJECTS OVER
THE NORTHERN PLAINS IN THE LONG TERM.  SOME TIMING DIFFERENCES EXIST
IN MODEL OUTPUT WITH THE SPECTRAL MODELS INDICATING A MUCH MORE
EXTEMPORANEOUS PROGRESSION THAN GRID BASED CALCULATIONS.  AT THIS
POINT I SEE NO REASON TO SIDE WITH ONE OR THE OTHER SO FORECAST WILL
SUGGEST A COMPROMISE OF THE TWO AND EXPECT THE FRONT TO WEDGE INTO
SOUTHEAST KANSAS SOMETIME THURSDAY EVENING.  WILL EXTEND THE
PRECIPITATION CHANCES THROUGH THURSDAY NIGHT AND INTO FRIDAY
AFTERNOON.  THIS TIME OF YEAR...CONFIDENCE IS PRETTY LOW ON THE
SOUTHWARD TRAVERSAL OF BOUNDARY AND WOULD NOT BE SURPRISED TO SEE
IT HANG UP ACROSS NORTHERN ARKANSAS.

UPPER HIGH BUILDS BACK OVER THE MOUNTAIN WEST AS THE NATIONS MID
SECTIONS BECOMES UNDER THE INFLUENCE OF WEAK NORTHWEST FLOW ONCE
AGAIN.  SURFACE HIGH SETTLES OVER THE MID MISSISSIPPI RIVER VALLEY
ALLOWING FOR A CONTINUATION OF SLIGHTLY COOLER AND DRIER AIR
ADVECTION...LIMITING AIRMASS MODIFICATION INTO EARLY NEXT WEEK.
THEREFORE WILL CARRY A DRY FORECAST BEYOND FRIDAY.

&&

.AVIATION...
MUCH OF CENTRAL AND SOUTHWEST MISSOURI WILL BE DEALING WITH
ISOLATED THUNDERSTORM ACTIVITY THIS AFTERNOON AND INTO THIS
EVENING.  DUE TO THE ISOLATED NATURE OF THIS ACTIVITY...HAVE NOT
INCLUDED ANY MENTION IN THE KSGF-KJLN TAFS.  TWEB ROUTES WILL HAVE
MENTION OF ISOLATED STORMS WITH AREAS OF MVFR CONDITIONS IN THE
VICINITY OF STORMS.  OTHERWISE PILOTS CAN EXPECT VFR CONDITIONS THE
NEXT 24 HOURS IN AREAS NOT AFFECTED BY STORMS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY THROUGH TUESDAY EVENING FOR AREAS ALONG AND
NORTH AND WEST OF A BRANSON TO CONWAY TO ROLLA LINE.
.KS...HEAT ADVISORY THROUGH TUESDAY EVENING FOR ALL KANSAS COUNTIES.

CRAMER
Hazardous weather outlook, Aug 18, 1:00 PM CDT, 2 hours 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDEX VALUES RANGING FROM 100 TO 107 DEGREES.

  ISOLATED TO SCATTERED THUNDERSTORMS CONTAINING WIND GUSTS IN
  EXCESS OF 40 MPH.

  AREAS AFFECTED AND TIMING:

  AREAS ALONG AND NORTHWEST OF THE INTERSTATE 44 CORRIDOR WILL
  EXPERIENCE HEAT INDICES OF 100 TO 107 DEGREES THIS AFTERNOON.

  SCATTERED THUNDERSTORMS ARE POSSIBLE OVER EXTREME SOUTHEAST
  KANSAS AND ALL OF THE MISSOURI OZARKS AFTER 100 PM TODAY.

  DISCUSSION:

  AN UPPER LEVEL HIGH PRESSURE SYSTEM REMAINS ANCHORED OVER THE
  MISSOURI VALLEY THIS AFTERNOON.  IN RESPONSE...TEMPERATURES
  WILL RISE INTO THE 100 TO 105 DEGREE RANGE IN MOST LOCATIONS
  ALONG AND NORTH OF THE INTERSTATE 44 CORRIDOR.  THE EXTREME HEAT
  IS CREATING INSTABILITY OVER THE REGION WHILE ERODING A MID LEVEL
  CAPPING INVERSION.  IN CONJUNCTION WITH A WEAK COLD FRONT DRAPED
  ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI...SHOWERS AND THUNDERSTORMS
  WILL LIKELY DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING
  HOURS.  A DRY LAYER IN THE LOWER LEVEL OF THE ATMOSPHERE SUGGEST
  THAT SOME OF THE STRONGER STORMS MAY DEVELOP MICROBURSTS CAPABLE
  OF PRODUCING WIND GUSTS IN EXCESS OF 40 MPH.  BRIEF PERIODS OF
  HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY
  HAZARDS FROM THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  A COLD FRONT WILL WEDGE INTO THE OZARKS OVERNIGHT THURSDAY AND
  FRIDAY.  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
  THIS FEATURE AND CONTINUE INTO FRIDAY AFTERNOON.  SOME OF THESE
  STORMS MAY ACQUIRE SEVERE CHARACTERISTICS. HOWEVER...AT THIS TIME
  IT APPEARS THAT CLOUD TO GROUND LIGHTNING AND ISOLATED HEAVY RAIN
  POTENTIAL WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

CRAMER

In the hours before

Local storm report, Aug 18, 2:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0237 PM    7 SE LICKING              MO   60 MPH TSTM GUST
08/18/03   TEXAS                          PEA SIZE HAIL ALSO
                                          REPORTED. REPORTED BY
                                          PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:27 PM CDTSevere Thunderstorm WarningSGFTexas48 min
Aug 18, 3:17 PM CDTSevere Thunderstorm WarningSGFOzark43 min
Aug 18, 3:54 PM CDTSevere Thunderstorm WarningSGFPhelps51 min
Aug 18, 4:16 PM CDTSevere Thunderstorm WarningSGFHickory44 min
Aug 18, 5:16 PM CDTSevere Thunderstorm WarningSGFDallas, Greene59 min
Aug 18, 5:25 PM CDTSevere Thunderstorm WarningSGFBenton, St. Clair65 min
Aug 18, 5:50 PM CDTSevere Thunderstorm WarningSGFWright55 min
Aug 18, 6:13 PM CDTSevere Thunderstorm WarningSGFMcDonald62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.